Virginia, 2009

Heavy Snow in Virginia, February 3 to 5, 2009

February 3 to 5, 2009 · NWS RNK · 3 events in 3 counties and zones

Northwest winds combined with an upper disturbance moving across the southern Appalachians brought heavy snowfall to the higher elevations of Southwest Virginia. This occurred from the evening of February 3rd through the early morning of February 5th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Northwest winds combined with an upper disturbance moving across the southern Appalachians brought heavy snowfall to the higher elevations of Southwest Virginia. This occurred from the evening of February 3rd through the early morning of February 5th. Snowfall amounts above 2500 feet ranged from four to six inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 3, 2:42 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Feb 3, 2:42 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EST TUE FEB 3 2009

.SYNOPSIS...
LOW PRESSURE MOVING INTO SOUTHWEST VIRGINIA THIS AFTERNOON WILL
TRACK ALONG THE VIRGINIA NORTH CAROLINA LINE OVERNIGHT BRINGING
WIDESPREAD SNOW TO THE REGION. MUCH COLDER AIR WILL SWING IN
BEHIND THIS SYSTEM THROUGH WEDNESDAY AS NORTHWEST FLOW AND WEAK
UPPER LEVEL DISTURBANCES COMBINE TO BRING PERIODIC SNOW SHOWERS
INTO WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD TO THE SOUTH OF THE
AREA BY LATE WEEK RESULTING IN MUCH WARMER WEATHER BY WEEKS END.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
NEEDED TO ADD ALLEGHANY NC TO THE ADVISORY FOR AREAS ABOVE 2500FT.

STRONG CLIPPER WILL SLIDE SOUTHEAST THRU THE CENTER OF THE CWA
THIS EVENING WITH A BAND OF SNOW DEVELOPING JUST NORTH OF THE LOW
TRACK. GOOD DYNAMIC SUPPORT AND DIFFLUENCE ALOFT OVERTOP LOW
LEVEL BACKING SUPPORTS BATCH OF SNOW DIVING ACROSS SW VA INTO THE
EVENING HOURS...WORKING SE OF THE BLUE RIDGE LATE THIS EVENING.
BOTH THE GFS/ECMWF BRING ABOUT A QUARTER INCH OF QPF THRU
SOUTHSIDE VA BY MORNING WHICH WITH LIQUID TO SNOWFALL RATIOS IN
THE 15-20:1 INCH RANGE...WILL LIKELY PRODUCE ADV TO WARNING
CRITERIA SNOWFALL AMOUNTS IN THE FAR EAST.

THE UPSLOPE SNOW MACHINE SHOULD BE ROLLING EARLY WED AS FORECAST
RAOBS REMAIN QUITE UNSTABLE WITH UNIFORM NW FLOW AND DEEP MOISUTRE
LINGERING. THINK THE BEST COVERAGE SHOULD FINALLY START TO BE MORE
CONFINED TO THE WESTERN SLOPES WED AFTERNOON AS RH DECREASES A
BIT AND THE TROF AXIS ALOFT MOVES TO THE EAST. HOWEVER SINCE STILL
LOOKS QUITE IMPRESSIVE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
COLD ADVECTION CONTINUES WED NIGHT...WITH A GOOD FETCH OFF THE GREAT
LAKES AT LEAST THROUGH THE EVENING. ACCUMULATING UPSLOPE SNOW
SHOWERS SHOULD CONTINUE THROUGH AT LEAST THE EVENING. IN
ADDITION...MODEL SOUNDINGS INDICATE THAT WE MAY END WITH SHALLOW
CONVECTIVE BANDS...WHICH OFTEN BRING LIGHT SNOW ACCUMULATIONS EAST
OF THE WESTERN SLOPE AREAS. I HAVE RAISED POPS IN ALL THE MTNS WED
NIGHT...AND ALSO SNOW AMOUNTS A BIT. NOW HAVE SOME SNOW ACCUM OF AN
INCH OR LESS INTO EASTERN SECTIONS OF THE NEW RIVER VALLEY. THE
UPSLOPE SNOW SHOWERS STILL LOOK TO TAPER OFF QUICKLY AROUND
DAYBREAK- JUST RAISED POPS FOR A FEW HOURS IN THE MORNING IN UPSLOPE
SECTION OF SE WV. I HAVE ALSO LOWERED MIN TEMPS A FEW DEGREES MAINLY
HIGHER ELEVATIONS WED NIGHT WITH BOTH MODELS COMING IN COLDER. WITH
-18 TO -22C H85 TEMPS...WE SHOULD SEE MORE SINGLE DIGITS IN THE
MTNS. FINALLY...WITH A 35 TO 40 KNOT LLJ AND GOOD MIXING OVERNIGHT
WITH FAIRLY STRONG SUBSIDENCE...WE WILL HAVE SUSTAINED WINDS OF 20
TO 25 MPH IN THE MTNS. THAT BRINGS WIND CHILLS OF 5 TO 15 DEGREES
BELOW ZERO WED NIGHT. SINCE THIS IS 3RD PERIOD AND WE ALREADY HAVE A
LOT OF RECENTLY ISSUED HEADLINES...WE WILL HOLD OFF AN ISSUING A
WIND CHILL ADVISORY AT THIS POINT. WILL JUST HIGHLIGHT IN THE HWO
AND WSW PRODUCTS FOR NOW.

DESPITE WARM ADVECTION BY THU AFTERNOON...HIGH TEMPS THU WILL STILL
BE ON THE COLD SIDE. WITH EXPECTED SNOW COVER IN THE MTNS...I HAVE
LOWERED THE MAX TEMPS SO THAT MOST LOCATIONS ARE IN THE 20S TO LOWER
30S FOR HIGHS. THU NIGHT FEATURES CONTINUED WARM ADVECTION AS THE
SFC HIGH PRESSURE MOVES SOUTH OF THE REGION. THIS WILL BRING WARMER
TEMPS TO THE RIDGES...WHILE THE VALLEYS MAY DECOUPLE SOMEWHAT AND BE
COOLER THAN GUIDANCE. SOME HIGHER ELEVATIONS LOCATIONS...SUCH AS THE
BLF AIRPORT ARE LIKELY TO SEE RISING TEMPS OVERNIGHT.

FINALLY...BY FRIDAY...THE WARM ADVECTION REALLY KICKS IN TO BRING
ABOVE NORMAL TEMPS. I HAVE MID TO UPPER 40S MTNS...AND LOWER TO MID
50S FOOTHILLS AND PIEDMONT. FRIDAY NIGHT WILL BE A FAIRLY MILD
NIGHT...WITH A FAIRLY STRONG WEST WIND TO KEEP THE BOUNDARY LAYER
MIXED IN MOST LOCATIONS.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
HIGH PRESSURE WILL MOVE OFF THE FLORIDA COAST AND INTO THE ATLANTIC
OVER THE WEEKEND. AS THIS SYSTEM DRIFTS TO THE EAST...WARM AIR ON A
SOUTHERLY BREEZY WILL BRING MODERATING TEMPERATURES INTO THE REGION.
TEMPERATURES WILL RUN ABOUT 10-15F ABOVE NORMAL. THERE IS A
POSSIBILITY OF SCATTERED RAIN SHOWERS ACROSS THE MOUNTAINS ON SUNDAY
AS A SLOW MOVING COLD FRONT IN ZONAL FLOW DRIFTS SOUTH AND STALLS IN
THE OHIO VALLEY. THIS FRONT DOES NOT HAVE THE PUSH TO MAKE IT OVER
THE SOUTHERN APPALACHIAN SUNDAY. HOWEVER...THE FRONT WILL BLEED OVER
THE PA MOUNTAINS SUNDAY NIGHT AND MOVES ACROSS THE AREA AS A BACK
DOOR FRONT. CLOUDS WILL INCREASE AND LOWER SUNDAY NIGHT THROUGH
MONDAY NIGHT WITH LIGHT RAIN/DRIZZLE ALONG AND EAST OF THE BLUE
RIDGE. RAIN CHANCES INCREASE TUESDAY AS WARM MOIST AIR OVER RIDES
THE WEDGE OF COOLER AIR. TEMPERATURES WITH THIS BACK DOOR FRONT ARE
NOT VERY COLD. THEREFORE WILL KEEP PRECIPITATION AS LIQUID.
EVAPORATIVE COOLING ALONG EAST SLOPES OF THE BLUE RIDGE COULD
POSSIBLY DROP TEMPERATURES TO FREEZING FOR A HIGHER ELEVATION LIGHT
ICE EVENT. FOR NOW...WILL NOT HAVE ANY FROZEN PRECIP MENTIONED.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A FAST MOVING WAVE OF LOW PRESSURE WILL BRING A RETURN OF MVFR/IFR
CIGS/VSBYS WITH SNOW BY THIS AFTERNOON IN THE MOUNTAINS AND
OVERNIGHT EAST OF THE BLUE RIDGE. ONCE THE WAVE MOVES EAST OF THE
AREA LATE TONIGHT AND EARLY WED MORNING...DOWNSLOPE WINDS KICK IN
THE EAST AND BEGIN TO DRY OUT THE LOWER LEVELS. HOWEVER THERE
MAY BE SCTD SNOW SHOWERS THAT PUSH EAST OF THE BLUE RIDGE DURING
THE DAY PRODUCING BRIEF MVFR CONDS.

FURTHER WEST...PROLONGED UPSLOPING WITH VERY COLD AIRMASS OFF
GREAT LAKES SHOULD RETURN THREAT OF OCCASIONAL IFR TO LIFR
CONDITIONS WEST OF THE BLUE RIDGE (ESPECIALLY IN/NEAR WEST
VIRGINIA TERMINAL FORECAST POINTS) CONTINUING WELL INTO WEDNESDAY
NIGHT.

ARRIVAL OF SURFACE HIGH PRESSURE SHORTLY AFTER DAYBREAK THURSDAY
SHOULD BRING TO AN END ANY LINGERING THREAT OF UPSLOPE SNOW
SHOWERS AND ASSOCIATED RESTRICTIONS TO VISIBILITY AND CEILING...TO
BE FOLLOWED BY WIDESPREAD VFR CONDITIONS WITH SIGNIFICANT
MODERATION IN TEMPERATURES THURSDAY INTO SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     THURSDAY FOR VAZ011>014-016>020.
     WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR VAZ007-009-
     010-015.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM EST
     WEDNESDAY FOR VAZ033-034-043>047.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 12 PM EST
     WEDNESDAY FOR VAZ058-059.
NC...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     THURSDAY FOR NCZ002.
     WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR NCZ001-018.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM EST
     WEDNESDAY FOR NCZ005-006.
WV...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     THURSDAY FOR WVZ044.
     WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR WVZ042-043-
     045.

&&

SYNOPSIS...JH
NEAR TERM...JS/JH
SHORT TERM...JJ
LONG TERM...RCS
AVIATION...JH/JS
Hazardous weather outlook, Feb 3, 2:57 PM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EST TUE FEB 3 2009

VAZ007-010-WVZ042-043-045-042000-
TAZEWELL-BLAND-MERCER-SUMMERS-GREENBRIER-
257 PM EST TUE FEB 3 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SNOWFALL
REPORTS ARE REQUESTED.

NCZ002-VAZ011>014-016>020-WVZ044-042000-
ALLEGHANY NC-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-MONROE-
257 PM EST TUE FEB 3 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SNOWFALL
REPORTS ARE REQUESTED.

NCZ003-004-019-020-VAZ022>024-032-035-042000-
SURRY-STOKES-WILKES-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
AMHERST-
257 PM EST TUE FEB 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WEAK AREA OF LOW PRESSURE WILL LIKELY BRING LIGHT SNOW TO PARTS
OF THE AREA TONIGHT. AN ADDITIONAL INCH OR TWO OF SNOW IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SNOWFALL
REPORTS ARE REQUESTED.

NCZ001-018-VAZ009-015-042000-
ASHE-WATAUGA-SMYTH-GRAYSON-
257 PM EST TUE FEB 3 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SNOWFALL
REPORTS ARE REQUESTED.

NCZ005-006-VAZ033-034-043>047-042000-
ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-
257 PM EST TUE FEB 3 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 12 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SNOWFALL
REPORTS ARE REQUESTED.

VAZ058-059-042000-
HALIFAX-CHARLOTTE-
257 PM EST TUE FEB 3 2009

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 12 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SNOWFALL
REPORTS ARE REQUESTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Tazewell

When
February 3, 6:00 PM EST to February 5, 5:00 AM EST
Where
Tazewell forecast zone
Reported by
Department of Highways
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Four to six and a half inches of snow fell across most of Tazewell County.

Heavy Snow, Grayson

When
February 3, 7:00 PM EST to February 5, 4:00 AM EST
Where
Grayson forecast zone
Reported by
Department of Highways
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the western sections of Grayson County. The higher elevations around Mount Rogers and Whitetop received the highest amounts around 6 inches.

Heavy Snow, Smyth

When
February 3, 7:00 PM EST to February 5, 4:00 AM EST
Where
Smyth forecast zone
Reported by
Department of Highways
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Four to six inches of snow fell across most of Smyth County. The higher amounts occurred in the Sugar Grove area, near the Grayson County line.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155335, 155330, 155332.